Alert archive / Maine / Gale Watches in 2017

Gale Watch 21, NWS Gray, ME

December 4, 2017

NWS Gray, ME issued this gale watch at Dec 4, 2017, 3:17 AM EST. It took effect at Dec 5, 2017, 5:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 4, 2017, 3:17 AM EST (08:17 UTC)
In effect from
Dec 5, 2017, 5:00 PM EST
Expired
Dec 5, 2017, 2:43 AM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

887 
WHUS71 KGYX 040817
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
317 AM EST MON DEC 4 2017

ANZ150>154-042230-
/O.NEW.KGYX.GL.A.0021.171205T2200Z-171206T1400Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
317 AM EST MON DEC 4 2017

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WATCH,
WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING.

* WINDS...SOUTH 25 TO 35 KT WITH GUSTS UP TO 45 KT.

* SEAS...8 TO 14 FEET, EXCEPT 3 TO 8 FEET IN THE BAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
120 
WHUS71 KGYX 050743
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
243 AM EST TUE DEC 5 2017


ANZ150>154-052230-
/O.UPG.KGYX.GL.A.0021.171205T2200Z-171206T1400Z/
/O.NEW.KGYX.GL.W.0039.171205T2200Z-171206T1400Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
243 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WARNING,
WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS...SOUTH INCREASING TO 30 TO 40 KT WITH A FEW GUSTS 
  APPROACHING 50 KT.

* SEAS...BUILDING TO 9 TO 15 FEET, EXCEPT 6 TO 9 FEET IN THE 
  BAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Dec 3, 11:42 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 3, 11:42 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1142 PM EST Sun Dec 3 2017

.SYNOPSIS...
High pressure will build over the region tonight and will
hold over the area on Monday before shifting east Monday
night. A slow moving cold front will approach from the
west on Tuesday and will push east through the region
Tuesday night and early Wednesday. A shallow ridge of high
pressure will build east through the region Wednesday
afternoon through Wednesday night. A trough of low
pressure will gradually flatten out to the west of the region
on Thursday. Low pressure will pass offshore on Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
1141 PM Update...Most of the cloudiness remains confined to
northern and western New Hampshire. Have adjusted grids for
current temperatures and dew point trends. Coldest temperatures
were over southern Maine where much of the clearing was allowing
for radiational cooling.

6 PM Update...
Minor changes to update to the forecast for temperatures as well
as cloud cover. Also added patchy fog to the weather grids
from 6-13Z.

Previous discussion...
A short wave trough moving through the flow this Sunday
afternoon is bringing variably cloudy cloudy conditions to our
region. This wave trough will continue moving eastward this
evening allowing for a clearing trend, especially after
midnight. Overnight lows are a blend of several MOS sources.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
High pressure ridging will remain anchored over New England
Monday allowing for mostly sunny skies, light winds, and
temperatures in the 40s. The high will move offshore Monday
night allowing a WAA pattern to develop. Clouds are expected to
increase Monday night with dry conditions expected except for
a low probability of some very light mixed precipitation across
western zones very late as the low levels moisten. Most areas
will remain dry.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Intense low pressure over southwestern Ontario will drive a cold
front toward the region on Tuesday. Expect clouds to lower and
thicken Tuesday morning as strong southerly gradient shifts in
from the west ahead of the front. Ocean stratus will spread
inland through early afternoon and rain will push in from the
west from mid afternoon through early evening. High temperatures
will generally range through the 40s to near 50 in the far
south.

Cold front will slow considerably Tuesday night as flow aloft
becomes parallel with the front. Expect rain to last through the
night and will be heavy at times. Strong low level jet and some
degree of tropical moisture will enhance rainfall amounts
especially in coastal and downeast sections of Maine where 1 to
2 inches will accumulate through Wednesday morning. Winds may
also be a factor in coastal areas and may approach wind advisory
levels coastal locations. Low temperatures overnight will range
from the mid 30s north to the mid 40s south.

Rain will gradually end from west to east Wednesday morning as
the front pushes east of the region. Expect clearing skies by
late morning and temperatures will take a quick jump before
falling off in the afternoon. Highs will range through the 40s
to lower 50s.
YNOPSIS...
Wednesday night looking quiet as a shallow ridge over the region
slides east. Trough to the west of the region will bring low level
moisture into the mountains overnight while the remainder of the
forecast area will see partly cloudy skies. Lows will range
through the 20s.

Trough of low pressure to the west of the region will remain
stationary and will gradually flatten out on Thursday. Looking
for skies to remain cloudy in the north and partly sunny in the
south. Highs will range through the 30s. Quiet weather will
continue Thursday night with diminishing clouds in the north and
mostly clear skies downwind of the mountains. Lows will range
from the mid teens north to the mid 20s south.

End of the week and the weekend still in question at this point
although models are beginning to come into line on low pressure
moving up the east coast on Friday. ECMWF has been consistent
in keeping this system farther offshore and the GFS now trending
toward this solution. Worst case scenario would brush coastal
and southern interior sections with an inch or two of snow
mainly falling late in the day and Friday night. ECMWF would
keep accumulating snow offshore possibly brushing downeast
sections.

Uncertainty will extend into the weekend as a deep and complex
upper trough over the midwest swings several surges of jet
energy toward New England. Will likely stay close to SB pops for
Saturday and Sunday but potential will be there for several
inches of accumulating snow over the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Short Term...VFR conditions are expected tonight through much of
Monday night. A brief period of 3-5SM in mist is possible late
tonight at KLEB.

Long Term...
IFR/LIFR ceilings developing Tuesday...persisting through mid
morning Wednesday. VFR Wednesday afternoon through Friday
morning. IFR/LIFR ceilings possible Friday afternoon.

&&

.MARINE...
Short Term...Conditions remain under SCA thresholds through
Monday night.

Long Term...Gales likely Late Tuesday into Tuesday night.

&&

.TIDES/COASTAL FLOODING...
With high astronomical tides this week coastal flooding or
splash-over will have to be evaluated although high tide Tuesday
night will only reach 10.4 ft at Portland...which will lessen
the impact. With 8 to 12 foot seas would expect at least some
splash-over and beach erosion through Wednesday if not some
coastal flooding.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

JC
Hazardous weather outlook, Dec 4, 3:11 AM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
311 AM EST Mon Dec 4 2017

MEZ007>009-012>014-018>022-NHZ001>013-015-050815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
311 AM EST Mon Dec 4 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-050815-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
311 AM EST Mon Dec 4 2017

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High astronomical tides will combine with a southerly gale Tuesday
night to produce a period of splashover and beach erosion along the
coastline near the time of high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-050815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
311 AM EST Mon Dec 4 2017

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Watches in Maine, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.